Nonchemotherapy drug-induced neutropenia and agranulocytosis: could medications be the culprit?

J Pharm Pract. 2014 Oct;27(5):447-52. doi: 10.1177/0897190014546115. Epub 2014 Aug 14.

Abstract

Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.

Keywords: agranulocytosis; drug induced; neutropenia; nonchemotherapy.

Publication types

  • Review

MeSH terms

  • Agranulocytosis / chemically induced*
  • Agranulocytosis / drug therapy
  • Agranulocytosis / physiopathology*
  • Anti-Bacterial Agents / therapeutic use
  • Anti-Infective Agents / adverse effects
  • Antithyroid Agents / adverse effects
  • Drug-Related Side Effects and Adverse Reactions / physiopathology*
  • Granulocyte Colony-Stimulating Factor / therapeutic use
  • Humans
  • Myeloid Cells / drug effects
  • Neutropenia / chemically induced
  • Psychotropic Drugs / adverse effects

Substances

  • Anti-Bacterial Agents
  • Anti-Infective Agents
  • Antithyroid Agents
  • Psychotropic Drugs
  • Granulocyte Colony-Stimulating Factor